MAUDE Adverse Event Report: K2M, INC. STRAIGHT DEFORMITY ROD, HEX; SIZE 5.5X500 MM, TI; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. STRAIGHT DEFORMITY ROD, HEX; SIZE 5.5X500 MM, TI; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 101-A55500
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/06/2019
Type of Reportable Event Serious Injury
Event or Problem Description
A physician reported that a denali straight deformity rod broke at the t12 to l1 level.The physician confirmed that the patient was performing contraindicated exercises (bending to touch their toes) as she was doing every morning prior to her initial surgery.This record represents 2 of 2 rods.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: updated from (b)(4) to (b)(4).Visual, dimensional and functional analysis could not be performed as the device was not returned.A review of the device and complaint history records could not be performed because the device associated with this event was not returned.Therefore, a valid lot code was not provided and could not be obtained.The denali degenerative surgical technique was reviewed and the following relevant information was identified: patient selection and compliance is extremely important.Based on fatigue testing results, the k2m range spinal system has been determined to be substantially equivalent to predicate devices however, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc., which may impact on the performance of this system.Spinal implant surgery on patients with conditions listed under contraindications may not be candidates for this procedure.The patient must be made aware of the limitations of the implant and that physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices.The patient should understand that a metallic implant is not as strong as a normal, healthy bone and will fracture under normal load bearing in the absence of complete bone healing.An active, debilitated or uncooperative patient who cannot properly restrict activities may be at particular risk during postoperative rehabilitation.Postoperative care and the patient's ability and willingness to follow instructions are two of the most important aspects of successful healing.Internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur the implant could eventually break, bend or loosen.Loads produced by load bearing and activity levels will impact the longevity of the implant.Metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.The surgeon should weigh the risks versus benefits when deciding whether to remove the implant.Implant removal should be followed by adequate postoperative management to avoid refracture.Periodic x-rays for at least the first year postoperatively are recommended for close comparison with postoperative conditions to detect any evidence of changes in position, nonunion, loosening, and bending or cracking of components.With evidence of these conditions, patients should be closely observed, the possibilities of further deterioration evaluated, and the benefits of reduced activity and/or early revision considered.Surgical implants must never be reused.An explanted metal implant should never be reimplanted.Even though the device appears undamaged, it may have small imperfections and internal stress patterns which may lead to early breakage.It could not be determined if fusion was achieved.Incidence of pseudoarthrosis could allow for continued dynamic motion within the construct, which may contribute to a failure of this nature.Additionally, it was confirmed that the patient had been doing contraindicated exercises (bending to touch toes), which could have also introduced unanticipated loading within the construct, leading to rod fracture.

Brand Name
STRAIGHT DEFORMITY ROD, HEX; SIZE 5.5X500 MM, TI
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key8869442
Report Number3004774118-2019-00076
Device Sequence Number16601489
Product Code NKB
UDI-Device Identifier10888857011540
UDI-Public10888857011540
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number101-A55500
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/09/2019
Supplement Date Received by Manufacturer11/27/2019
Initial Report FDA Received Date08/07/2019
Supplement Report FDA Received Date12/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR